EconPapers    
Economics at your fingertips  
 

On the Optimality of Answer-Copying Indices

Mauricio Romero, Alvaro Riascos () and Diego Jara
Additional contact information
Diego Jara: Quantil, Matemáticas Aplicadas

Journal of Educational and Behavioral Statistics, 2015, vol. 40, issue 5, 435-453

Abstract: Multiple-choice exams are frequently used as an efficient and objective method to assess learning, but they are more vulnerable to answer copying than tests based on open questions. Several statistical tests (known as indices in the literature) have been proposed to detect cheating; however, to the best of our knowledge, they all lack mathematical support that guarantees optimality in any sense. We partially fill this void by deriving the uniformly most powerful (UMP) test under the assumption that the response distribution is known. In practice, however, we must estimate a behavioral model that yields a response distribution for each question. As an application, we calculate the empirical type I and type II error rates for several indices that assume different behavioral models using simulations based on real data from 12 nationwide multiple-choice exams taken by fifth and ninth graders in Colombia. We find that the most powerful index among those studied, subject to the restriction of preserving the type I error, is one based on the work of Wollack and is superior to the index developed by Wesolowsky.

Keywords: ω index; answer copying; false discovery rate; Neyman–Pearson lemma (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)

Downloads: (external link)
https://journals.sagepub.com/doi/10.3102/1076998615595628 (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:sae:jedbes:v:40:y:2015:i:5:p:435-453

DOI: 10.3102/1076998615595628

Access Statistics for this article

More articles in Journal of Educational and Behavioral Statistics
Bibliographic data for series maintained by SAGE Publications ().

 
Page updated 2025-03-22
Handle: RePEc:sae:jedbes:v:40:y:2015:i:5:p:435-453